×

zbMATH — the first resource for mathematics

On singular BVPs with nonsmooth data: convergence of the collocation schemes. (English) Zbl 1421.65021
Linear systems of singular linear ordinary differential equations with variable coefficient matrices and non-smooth inhomogeneities arise in several applications, either as models by themselves or as discretizations of certain partial differential equations. Based on previous results on the existence and uniqueness of smooth solutions for this class of systems, based in particular on the properties of the spectrum of the coefficient matrix, in the present paper a convergence analysis of the piecewise polynomial collocation method as a numerical integrator is carried out. The class of collocation methods considered here to approximate the solution of the problem is based on the construction on a grid of size \(h\) of a piecewise continuous polynomial function that reduces in each subinterval \([t_j, t_{j+1} = t_j + h]\) of the grid to a polynomial of degree less or equal to \(k\), the number of equidistantly spaced collocation nodes in each subinterval.
The treatment proceeds by stages: first a class of boundary value problems that can be expressed as a well-posed initial value problem (with all boundary conditions posed at \(t=0\)) is considered; then the collocation scheme is shown to converge for terminal value problems, and finally a general value problem is analyzed. The main result is contained in Theorem 7.2, which states that, under quite general assumptions, the unique solution \(p\) of the collocation scheme verifies \(\|p - y\| \leq \mathrm{const}\cdot h^k\), where \(y\) is the unique solution of the boundary value problem. In other words, the collocation method with \(k\) collocation points retains its classical stage order \(k\) uniformly in \(t\).
The numerical examples provided clearly illustrate this behavior. In particular, if Gaussian points are taken as collocation points, then only order \(k+1\) is exhibited (instead of the typical order \(2k\)).

MSC:
65L60 Finite element, Rayleigh-Ritz, Galerkin and collocation methods for ordinary differential equations
65L20 Stability and convergence of numerical methods for ordinary differential equations
65L05 Numerical methods for initial value problems
65L10 Numerical solution of boundary value problems involving ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ascher, U; Bader, A, A new basis implementation for a mixed order boundary value ODE solver, SIAM J. Sci. Stat. Comput., 8, 483-500, (1987) · Zbl 0633.65084
[2] Ascher, U; Christiansen, J; Russell, RD, A collocation solver for mixed order systems of boundary values problems, Math. Comp., 33, 659-679, (1978) · Zbl 0407.65035
[3] Auzinger, W; Kneisl, G; Koch, O; Weinmüller, EB, A collocation code for boundary value problems in ordinary differential equations, Numer. Algorithms, 33, 27-39, (2003) · Zbl 1030.65089
[4] Beletsky, VV, Some stability problems in applied mechanics, Appl. Math. Comput., 70, 117-141, (1995) · Zbl 0826.70015
[5] Buchner, Ch., Schneider, W.: Explosive Crystallization in Thin Amorphous Layers on Heat Conducting Substrates. Poster: 14th International Heat Transfer Conference, Washington, DC, USA, Paper ID IHTC14-22187 (2010) · Zbl 1154.65063
[6] Budd, Ch; Koch, O; Weinmüller, EB, Computation of self-similar solution profiles for the nonlinear Schrödinger equation, Computing, 77, 335-346, (2006) · Zbl 1122.65066
[7] Burkotová, J; Rachůnková, I; Staněk, S; Weinmüller, EB, On linear ODEs with a time singularity of the first kind and nonsmooth inhomogeneity, Bound. Value Probl., 2014, 183, (2014) · Zbl 1316.34025
[8] Burkotová, J., Rachůnková, I., Weinmüller, E.B.: On singular BVPs with nonsmooth data. Analysis of the linear case with variable coefficient matrix. Appl. Numer. Math. 144, 77-96 (2017). doi:10.1016/j.apnum.2016.06.007 · Zbl 1357.65098
[9] Burrage, K; Jackiewicz, Z; Nørsett, SP; Renaut, RA, Preconditioning waveform relaxation iterations for differential systems, BIT, 36, 54-76, (1996) · Zbl 0864.65049
[10] Boor, C; Swartz, B, Collocation at Gaussian points, SIAM J. Numer. Anal., 10, 582-606, (1973) · Zbl 0232.65065
[11] Hoog, F; Weiss, R, Collocation methods for singular BVPs, SIAM J. Numer. Anal., 15, 198-217, (1978) · Zbl 0398.65051
[12] Hoog, F; Weiss, R, An approximation theory for boundary value problems on infinite intervals, Computing, 24, 227-239, (1980) · Zbl 0441.65064
[13] Hoog, F; Weiss, R, The application of Runge-Kutta schemes to singular initial value problems, Math. Comput., 44, 93-103, (1985) · Zbl 0566.65056
[14] Fazio, R, Free boundary formulation for BVPs on semi-infitite interval and non-iterative transformation methods, Acta Appl. Math., 140, 27-42, (2015) · Zbl 1331.65102
[15] Goldstein, S.: Modern Develpment in Fluid Dynamics. Clarendon, Oxford (1938)
[16] Horwath, L, On the solution of laminar boundary layer equations, Proc. R. Soc. Lond. A, 164, 547-579, (1938) · JFM 64.1452.01
[17] Kierzenka, J; Shampine, L, A BVP solver that controls residual and error, JNAIAM J. Numer. Anal. Ind. Appl. Math., 3, 27-41, (2008) · Zbl 1154.65063
[18] Kitzhofer, G; Koch, O; Weinmüller, EB, Pathfollowing for essentially singular boundary value problems with application to the complex Ginzburg-Landau equation, BIT Numer. Math., 49, 217-245, (2009) · Zbl 1162.65372
[19] Kitzhofer, G; Koch, O; Pulverer, G; Simon, C; Weinmüller, EB, Numerical treatment of singular BVPs: the new Matlab code bvpsuite, JNAIAM J. Numer. Anal. Ind. Appl. Math., 5, 113-134, (2010) · Zbl 1432.65100
[20] Koch, O, Asymptotically correct error estimation for collocation methods applied to singular boundary value problems, Numer. Math., 101, 143-164, (2005) · Zbl 1076.65073
[21] Koch, O; Weinmüller, EB, Analytical and numerical treatment of a singular initial value problem in avalanche modeling, Appl. Math. Comput., 148, 561-570, (2004) · Zbl 1089.34004
[22] Köppl, A.: Anwendung von Ratengleichungen auf anisotherme Kristallisation von Kunststoffen, Ph. D. Thesis, Vienna Univ. of Technology, Austria (1990) · Zbl 0566.65056
[23] Köppl, A., Berger, J., Schneider, W.: Ausbreitungsgeschwindigkeit und Struktur von Kristallisationswellen. In: Proceedings of GAMM, Stuttgard, Germany (1987) · Zbl 0528.34017
[24] Krauskopf, B., Osinga, H.M., Galn-Vioque, J. (ed.): Numerical Continuation Methods for Dynamical Systems: Path following and boundary value problems. ISBN: (Print) 978-1-4020-6355-8, (Online) 978-1-4020-6356-5 (2007) · Zbl 1117.65114
[25] Kunkel, P., Mehrmann, V.: Differential-Algebraic Equations, Analysis and Numerical Solution. EMS Textbooks in Mathematics. ISBN 978-3-03719-017-3. (2006). doi:10.4171/017 · Zbl 1095.34004
[26] Lamour, R., März, R., Tischendorf, C.: Differential-Algebraic Equations: A Projector Based Analysis. Springer Verlag, ISBN: (Print) 978-3-642-27554-8, (Online) 978-3-642-27555-5 (2013) · Zbl 1275.34014
[27] Lentini, M; Keller, HB, The von karman swirling flows, SIAM J. Appl. Math., 38, 52-64, (1980) · Zbl 0462.76031
[28] Lentini, M; Keller, HB, Bounadry value problems on semi-infinite intervals and their numerical solutions, SIAM J. Numer. Anal., 17, 577-604, (1980) · Zbl 0465.65044
[29] Link, A; Taubner, A; Wabinski, W; Bruns, T; Elster, C, Modelling accelerometers for transient signals using calibration measurements upon sinusoidal excitation, Measurement, 40, 928-935, (2007)
[30] Markowich, PA, Analysis of boundary value problems on infinite intervals, SIAM J. Appl. Math., 14, 11-37, (1983) · Zbl 0528.34017
[31] McClung, D.M., Hungr, O.: An equation for calculating snow avalanche run- up against barriers. Avalanche Formation, Movement and Effects. IAHS Publications 162, 605-612 (1987) · Zbl 1122.65066
[32] McClung, DM; Mears, AI, Dry-flowing avalanche run-up and run-out, J. Glaciol., 41, 359-369, (1995)
[33] Robnik, M, Matric treatment of wave propagation in stratified media, J. Phys. A Math. Gen., 12, 151-158, (1979) · Zbl 0455.73034
[34] Shampine, K., Kierzenka, J., Reichelt, M.: Solving Boundary Value Problems for Ordinary Differential Equations in Matlab with bvp4cftp://ftp.mathworks.com/pub/doc/papers/bvp/ (2000) · Zbl 0633.65084
[35] Shampine, L; Muir, P; Xu, H, User-friendly Fortran BVP solver, JNAIAM J. Numer. Anal. Ind. Appl. Math., 1, 201-217, (2006) · Zbl 1117.65114
[36] Vainikko, G, A smooth solution to a linear systems of singular odes, J. Anal. Appl., 32, 349-370, (2013) · Zbl 1275.34014
[37] Vainikko, G, A smooth solution to a nonlinear systems of singular odes, AIP Conf. Proc., 1558, 758-761, (2013)
[38] Weinmüller, EB, Collocation for singular boundary value problems of second order, SIAM J. Numer. Anal., 23, 1062-1095, (1986) · Zbl 0603.65057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.